Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 7:24 PM EDT for McMinn County, Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 7:24 PM EDT (23:24 UTC)
- Expired
- Mar 17, 2018, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 7:30 PM EDT | HAIL 1 | Athens, TN | |
| Mar 17, 7:38 PM EDT | FUNNEL CLOUD | 5 W Etowah, TN | FUNNEL CLOUD FORMING AND MOVING EAST TOWARD ETOWAH. REPORTED AT COUNTY ROAD 750. |
| Mar 17, 7:40 PM EDT | FUNNEL CLOUD | 1 E Etowah, TN | FUNNEL CLOUD REPORTED IN EAST ETOWAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WUUS54 KMRX 172324
SVRMRX
NCC039-TNC107-123-139-180015-
/O.NEW.KMRX.SV.W.0007.180317T2324Z-180318T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
724 PM EDT SAT MAR 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Western Cherokee County in southwestern North Carolina...
Northeastern Polk County in east Tennessee...
Southeastern McMinn County in east Tennessee...
Southern Monroe County in east Tennessee...
* Until 815 PM EDT
* At 724 PM EDT, a severe thunderstorm was located near Athens,
moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Athens, Murphy, Etowah, Englewood, Tellico Plains, Riceville, Coker
Creek, Violet, Mount Vernon, Bullet Creek, Hiawasse Dam and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3503 8402 3536 8472 3550 8465 3537 8402
3535 8404 3531 8404 3527 8401 3524 8401
3522 8397 3522 8395
TIME...MOT...LOC 2324Z 290DEG 37KT 3539 8460
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
DH1 follow-up statement
648
WWUS54 KMRX 172351
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
751 PM EDT SAT MAR 17 2018
TNC107-180001-
/O.CAN.KMRX.SV.W.0007.000000T0000Z-180318T0015Z/
McMinn TN-
751 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCMINN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3503 8402 3527 8452 3532 8445 3533 8440
3540 8441 3540 8443 3543 8444 3545 8443
3546 8445 3537 8402 3535 8404 3531 8404
3527 8401 3524 8401 3522 8397 3522 8395
TIME...MOT...LOC 2351Z 290DEG 37KT 3529 8428
$$
NCC039-TNC123-139-180015-
/O.CON.KMRX.SV.W.0007.000000T0000Z-180318T0015Z/
Cherokee NC-Polk TN-Monroe TN-
751 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WESTERN CHEROKEE...NORTHEASTERN POLK AND SOUTHERN MONROE
COUNTIES...
At 751 PM EDT, a severe thunderstorm was located 14 miles east of
Etowah, or 16 miles south of Madisonville, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Murphy, Tellico Plains, Coker Creek, Violet, Mount Vernon, Bullet
Creek, Hiawasse Dam and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3503 8402 3527 8452 3532 8445 3533 8440
3540 8441 3540 8443 3543 8444 3545 8443
3546 8445 3537 8402 3535 8404 3531 8404
3527 8401 3524 8401 3522 8397 3522 8395
TIME...MOT...LOC 2351Z 290DEG 37KT 3529 8428
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
dhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 10 minutes earlier.
Area forecast discussion, Mar 17, 7:14 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 41 min |
| Mar 17, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 52 min |
| Mar 17, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 51 min |
| Mar 17, 6:46 PM EDT | Special Weather Statement | MRX | Knox, Roane | 44 min |
| Mar 17, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Roane | 46 min |
| Mar 17, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock | 47 min |
| Mar 17, 7:21 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 39 min |
| Mar 17, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 47 min |
| Mar 17, 7:29 PM EDT | Tornado Warning | MRX | McMinn, Monroe, Polk | 31 min |
| Mar 17, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Mar 17, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 50 min |
| Mar 17, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins | 49 min |
| Mar 17, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.